Hello! My name is Jocelyn and I’ve had iritis since October 2006. I’ve read some of the stories here but not all of them so I am not sure if any one has a story similar to mine.
Pain in my right eye started last October. It had started a few days earlier with a sudden blurred vision, followed by redness, and pain where my eyelid is. I thought it was caused by my contact lenses as I wear corrective lenses for my vision (I am nearsighted). I was tolerating the pain for at least two days. One Friday, I noticed that the pupil in my right eye was smaller than my left. I had made plans to call my doctor to have my eyes checked the following Monday.
I never did make it on Monday. I woke up Saturday with more pain, headache, and a severe sensitivity to bright light. I told my husband to take me to the emergency room because I thought I was having a stroke. See, I have high blood pressure and I was taking medications to lower my blood pressure. On top of that, my family has a history of liver cancer. I got scared. When I got to the hospital, I was seen right away because I had told them I might be having a stroke and that I have high blood pressure.
I took so many tests until finally, I was seen by an ophthalmologist. I was diagnosed with iritis. I was put on the dilating drops right away and was prescribed Prednisolone. I had to put the Prednisolone (pred-forte) every hour. I did that for two weeks and then tapered off eventually to where I was at 3 times a day. I was already off the dilating drops. When I got to the 3 times a day regimen, my iritis flared up again. So, I was put back to the every hour regimen and this time, the treatment was longer. Instead of tapering off after two weeks, I was directed to taper off every month. In between those, the inflammation had spread to my left eye.
The eye doctor also found out that I was PPD positive so I was referred right away to an infectious diseases doctor. It took me a long time to take the TB medications because of the effects to my liver. With a history of liver cancer in my family, I just couldn’t risk it. Until one day, I relented. I developed side effects soon after so I was taken off the TB medication completely. I was also given several exams in which all of them came back normal.
My left eye has been “quiet” for a while but I am still on the tapered 3 times a day Pred-forte drops on both eyes. Somehow, I had developed high pressure in my right eye due to the steroid drops. So now, aside from the steroid drops, I was put on Cosopt drops twice a day. Timolol drops once a day didn’t work since the pressure continued to go up.
I am due for a check-up in two weeks (with a military ophthalmologist) but I couldn’t wait so I went to a non-military ophthalmologist today. Good thing I did. My eye pressure was checked and it was up to the 40s. He didn’t see any inflammation in both eyes so I was told to get off Pred-forte at once and was given two more drops for my right eye – Travatan and Alphagan, in addition to Cosopt to treat the high pressure.
Now, I am noticing that my pupil in my right eye is again smaller than my left eye. I am at a loss. I am getting tired of this. I can’t not wear my eyeglasses (I got off my contacts due to the drops) because I can’t see without them. I can’t get off Pred-forte because obviously, my eye seems to be flaring up again. But I can’t get on them either because I am developing ocular hypertension.
Now, I also read from a little child’s story of the effects of the steroid medication on the liver. So, what am I to do? I feel for those who have been on this for years and frankly, I am scared and frustrated at the same time. I am just thankful that I found this web site and somehow, I can relate to others.
On a side note: Dr. Foster, if you have any questions on my condition, please feel free to email me. I don’t know if my story is “unique” than others.
Click here to listen to
Uveitis and Steroid-Sparing Therapy
Presented by C. Stephen Foster, MD, FACS, FACR
Audio-Digest Ophthalmology Volume 56, Issue 15
Click on the Register link
In the email you receive, click on the change password link.
Change your password